Quoted from http://www.newsobserver.com/2010/05/27/502440/salix-drug-blamed-for-tics.html
Salix drug blamed for tics
- BY SARAH AVERY - Staff Writer
A drug prescribed to millions of people for acid reflux is increasingly being linked to permanent tics, uncontrollable shaking and other serious movement problems.
Concerns about the drug have not deterred a Morrisville company from marketing a new melt-away tablet of the generic compound, metoclopramide [Reglan / Metozolv / Primperan] , which helps the digestive tract contract.
Salix Pharmaceuticals won approval in September from the U.S. Food and Drug Administration for the dissolvable tablet. This spring it raised the ire of federal regulators, who said the company was downplaying the drug's side effects, notably its tendency to cause the movement disorder tardive dyskinesia, or TD.
Studies indicate that metoclopramide, which is made under various names by several drug companies in addition to Salix, is responsible for a third of TD cases. The condition is traditionally associated with old-line antipsychotic drugs such as Haldol. Last year, the FDA required that all manufacturers of the gastric drug put a prominent warning on labels to alert patients and doctors of the risk.